Wildfire, Riverside County Mountains
- When
- April 29, 3:35 PM PST to April 30, 11:59 PM PST
- Where
- Riverside County Mountains forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
The Apache Fire was started by a discarded cigarette along the Pacific Crest Trail in the San Jacinto Mountains near Apache Peak. The fire burned 784 acres between April 29 and May 4.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
The Apache Fire was started by a discarded cigarette along the Pacific Crest Trail in the San Jacinto Mountains near Apache Peak. The fire burned 784 acres between April 29 and May 4. Low humidity and gusty winds were factors in the inital spread of the Apache Fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 29, 1:30 PM PST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT TUE APR 29 2008
.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVING INLAND ALONG THE WEST COAST WILL
BRING STRONG ONSHORE FLOW WITH CONTINUED COOLING AND A DEEPENING
MARINE LAYER THROUGH WEDNESDAY. THIS TROUGH WILL ALSO BRING GUSTY
ONSHORE WINDS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON THROUGH
WEDNESDAY. DRY NORTHWEST FLOW FOR LATER IN THE WEEK WILL BRING
WEAKER WINDS AND MODEST WARMING.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH FRIDAY)...
THERE WAS SOME PATCHY DENSE FOG EARLY THIS MORNING ALONG THE COAST
AND IN THE WESTERN VALLEYS BUT SKIES HAVE BEEN MOSTLY CLEAR SINCE
SHORTLY AFTER SUNRISE. ONSHORE PRESSURE GRADIENTS HAVE INCREASED
SUBSTANTIALLY SINCE YESTERDAY...CURRENTLY 10 MB FROM SAN-TPH AND
NEARLY 7 MB SAN-TRM. THE RETURN OF ONSHORE FLOW AND THE MARINE LAYER
MEAN THAT AFTERNOON TEMPERATURES ARE RUNNING 15 TO 25 DEGREES LOWER
THAN THEY WERE 24 HOURS AGO. THE MARINE LAYER WILL CONTINUE TO
DEEPEN TO BETWEEN 3500-4000 FT DEEP OVERNIGHT IN RESPONSE TO THE
INCREASING ONSHORE FLOW AND A DEVELOPING COASTAL EDDY. THIS SHOULD
BRING STRATUS AND PATCHY DENSE FOG TO THE LOWER COASTAL SLOPES AND A
CHANCE OF DRIZZLE WEST OF THE MOUNTAINS. PARTIAL CLEARING AND
POSSIBLY A REVERSE CLEARING PATTERN IS EXPECTED FOR WEDNESDAY
AFTERNOON BEFORE THE STRATUS SURGES INLAND ONCE AGAIN WEDNESDAY
EVENING. STRATUS COULD MAKE AN APPEARANCE AT ELEVATIONS ABOVE 4500
FT WEDNESDAY NIGHT DEPENDING ON THE STRENGTH OF THE ONSHORE FLOW.
THE EDDY IS FORECAST TO START PULLING AWAY FROM THE COAST THURSDAY
MORNING WHICH COULD ACT TO SPEED UP CLEARING OVER THE AREA.
GUSTY WINDS WILL AFFECT THE MOUNTAINS AND DESERTS AT TIMES THROUGH
WEDNESDAY NIGHT AS WINDS ALOFT INCREASE AND THE ONSHORE PRESSURE
GRADIENT STRENGTHENS. WINDS COULD GET CLOSE TO REACHING ADVISORY
STRENGTH IN THE UPPER DESERTS THIS AFTERNOON OR EVENING AND AGAIN ON
WEDNESDAY AFTERNOON.
THE MARINE LAYER WILL BEGIN TO DECREASE THURSDAY AFTERNOON THROUGH
FRIDAY AND TEMPERATURES WILL RISE SEVERAL DEGREES AS A WEAK RIDGE
MOVES OVER THE AREA.
&&
.LONG TERM (SATURDAY THROUGH TUESDAY)...
THERE CONTINUES TO BE SOME DISAGREEMENT BETWEEN THE MODELS REGARDING
THE EVOLUTION OF A LOW PRESSURE TROUGH MOVING INTO THE DESERT
SOUTHWEST THIS WEEKEND. IN GENERAL...COOLER WEATHER AND A DEEPER
MARINE LAYER IS EXPECTED THROUGH MONDAY. THE RIDGE REBUILDS FOR
TUESDAY WITH MODEST WARMING.
&&
.AVIATION...
292030Z...THE STRATUS WILL MOVE ASHORE LATE THIS AFTERNOON AND EVE
WITH CLOUD BASES AROUND 1500 TO 2000 FT. BASES WILL CONTINUE TO RISE
OVERNIGHT AS STRATUS SPREADS INLAND AND REACHES THE FOOTHILLS AND
LOWER COASTAL SLOPES OF THE MTNS. GUSTY WEST WINDS WILL DEVELOP OVER
THE MTNS AND DESERTS THIS AFTN AND EVE WITH AREAS OF UP/DOWN DRAFTS
AND POSSIBLE ROTORS IN THE LEE OF THE MTN CRESTS. STRATUS IN THE
COASTAL BASIN WILL BE SLOW TO CLEAR WED MORNING AT ALL COASTAL BASIN
AIRPORTS...AROUND 18-21Z. WINDS WILL CONTINUE RATHER STRONG IN THE
MTNS AND DESERTS THROUGH WED AFTN.
&&
.MARINE...
292030Z...LARGE SWELL FROM THE WEST NORTHWEST WILL ENTER THE COASTAL
WATERS TODAY AND PEAK TONIGHT. THE SWELL IS BIG ENOUGH TO GENERATE
HAZARDOUS SEAS OVER THE OUTER WATERS THROUGH WED. THE SURF WILL
CONTINUE TO INCREASE AND APPROACH SURF ADVISORY CRITERIA...BUT THE
ANGLE OF THE SWELL AND THE PERIOD ARE SUCH THAT HIGH SURF 7 FEET OR
GREATER WILL NOT BE WIDESPREAD AND CONFINED TO SETS IN SOUTHERN SAN
DIEGO COUNTY. WINDS WILL INCREASE AS WELL ESPECIALLY OVER THE OUTER
WATERS...BUT ARE CURRENTLY EXPECTED TO STAY BELOW SMALL CRAFT
ADVISORY CRITERIA FOR WINDS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH RIP CURRENT RISK AT THE BEACHES TODAY THROUGH WEDNESDAY.
SEE LAXSRFSGX.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 AM THIS MORNING
TO 5 AM PDT THURSDAY FOR WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
CLEMENTE ISLAND. SEE LAXCWFSGX.
&&
PUBLIC...DA/SCV
AVIATION/MARINE...MM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 415 PM PDT TUE APR 29 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-301200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 415 PM PDT TUE APR 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TONIGHT. GUSTY WESTERLY WINDS IN THE MOUNTAINS AND DESERTS TONIGHT. THE STRONG WINDS MAY PRODUCE BLOWING DUST AND SAND. HIGH SURF WILL RESULT IN DANGEROUS RIP CURRENTS AT THE BEACHES. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. WEDNESDAY...STRONG WESTERLY WINDS IN THE MOUNTAINS AND DESERTS ESPECIALLY DURING THE AFTERNOON AND EVENING WITH BLOWING DUST AND SAND. DANGEROUS RIP CURRENTS WILL CONTINUE AT THE BEACHES. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. SCV/MOEDE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109791.